Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 969 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

LETTER TO THE EDITOR Table of Contents   
Year : 2010  |  Volume : 21  |  Issue : 3  |  Page : 539-541
Panniculitis associated with steroid use


1 Division of Pediatric Nephrology, Department of Pediatrics, All India Institute of Medical Sciences, New Delhi, India
2 Division of Pediatric Nephrology, Department of Pathology, All India Institute of Medical Sciences, New Delhi, India

Click here for correspondence address and email

Date of Web Publication26-Apr-2010
 

How to cite this article:
Bagga A, Sethi SK, Sharma A. Panniculitis associated with steroid use. Saudi J Kidney Dis Transpl 2010;21:539-41

How to cite this URL:
Bagga A, Sethi SK, Sharma A. Panniculitis associated with steroid use. Saudi J Kidney Dis Transpl [serial online] 2010 [cited 2020 Nov 27];21:539-41. Available from: https://www.sjkdt.org/text.asp?2010/21/3/539/62718
To the Editor,

Panniculitis in children may be seen in a num­ber of systemic infections, vasculitic disorders and following ingestion of medications. [1] The occurrence of nodular panniculitis following withdrawal of therapy with corticosteroids is relatively rare, with 20 cases described in me­dical literature. [2],[3] We report two patients who showed panniculitis following reduction of pred­nisolone dosage to highlight this side effect of corticosteroid withdrawal.

A 29-months-old girl was referred for evalua­tion of nephrotic syndrome with late steroid re­sistance. The child had onset of nephrotic syn­drome at 20 months of life. She was initially steroid responsive, with 3 relapses in the first 8 months of onset of the disease. The child did not respond to 4-weeks of 2 mg/kg predniso­lone, when she was labeled as steroid resistant. Renal biopsy revealed minimal change disease. The child was treated with oral cyclosporine at a dose of 4 mg/kg daily and prednisolone at 1 mg/kg on alternate-days, which resulted in re­mission of proteinuria at 2-weeks.

Within 10 days of initiation of treatment with alternate day prednisolone, the patient showed erythematous, non-pruritic nodules on cheeks, arms and trunk. The size of nodules ranged from 1-5 cm. There were no other complaints including fever or joint pains. A clinical diag­nosis of panniculitis was considered. Biopsy from the nodule showed normal epidermis; sub­cutaneous tissue showed fat necrosis and focal collection of foamy histiocytes, cholesterol clefts, multinucleated giant cells and lymphocytes. There was no evidence of vasculitis. The histo­logical features were suggestive of predomi­nantly lobular panniculitis [Figure 1] and [Figure 2]. The child was administered daily prednisolone at 1 mg/kg for 2 weeks and the lesions subsided over the subsequent 2 weeks. Prednisolone was later tapered to 0.5 mg/kg on alternate days. Cyclosporine was continued at the same dose. Currently the child is in remission on cyclospo­rine and alternate day steroids. There has been no recurrence of the skin lesions.

A 6-yr-old boy was referred to this hospital for evaluation of initial steroid resistant nephrotic syndrome and hypertension. Renal biopsy was consistent with membranous glomerulonephritis. There was evidence of active hepatitis B in­fection with presence of the surface antigen and HBe antigen; hepatitis C antibodies and HIV serology were negative. Corticosteroid therapy was discontinued and the patient treated with enalapril (0.3 mg/kg daily) and lamivudine (100 mg daily). Within 7 days of discontinuing treat­ment with prednisolone, the patient showed ery­thematous, non-pruritic nodules over the cheeks, arms and trunk. There was no history of fever or joint pains. These lesions resolved over the next 4 weeks without any other intervention. A diagnosis of panniculitis following rapid discon­tinuation of steroids was made.

Post-steroid panniculitis occurs primarily in children receiving brief courses of high doses of systemic steroids. Shortly after the steroid the­rapy is discontinued or reduced, small, painful, occasionally pruritic nodules appear, mainly on the cheeks, arms and trunk, areas prone to the greatest accumulation of fat during steroid treat­ment. [3] Visceral lesions are rare. The histologi­cal lesions resemble subcutaneous fat necrosis of the newborn, with a patchy lobular panni­culitis associated with cleft-containing fat cells and histiocytic giant cells. Needle-shaped clefts within adipocytes are characteristic and are be­lieved to represent crystallized, saturated fatty acids that dissolve with tissue processing. It is hypothesized that the withdrawal of systemic corticosteroid therapy leads to abnormal lipid metabolism, resulting in the elevation of satura­ted to unsaturated fatty acid ratio. [3]

Case 1 had a typical histopathology consistent with lobular panniculitis resolving after steroid dose increase. A skin biopsy was not done in Case 2. Four patients having hepatitis B antige­nemia in a study had panniculitis called erythe­ma induratum of Bazin. This skin lesion is a mostly lobular panniculitis with predominant features of vasculitis in most of the patients. [4] The panniculitis in Case 2 was transient and at a follow up of 2 years had no recurrence of the skin lesions, so a possibility of post steroid pan­niculitis was considered.

In all the cases described till now, corticoste­roid therapy in different clinical conditions and in variable dosages have been used. A rapid reduction in the steroid administration seems to predispose children to poststeroid panniculitis. Although sometimes reinstitution of corticoste­roids has induced improvement of panniculitis, other authors state that this is not necessary for its resolution. [2],[5]

Nephrologists should be aware of this rare complication, which might occur following ra­pid tapering or stopping systemic corticoste­roids. It can be distinguished clinically from other causes of childhood cheek erythema such as cheek exposure to cold, erythema nodosum and lupus profundus. When necessary, a punch biopsy including the subcutaneous fat, along with the clinical history suggests post steroid panniculitis. [3],[5]

 
   References Top

1.Peters MS, Su WP. Panniculitis. Dermatol Clin 1992;10:37-57.  Back to cited text no. 1  [PUBMED]    
2.Torrelo A, Hernandez A. Panniculitis in chil­ dren. Dermatol Clin 2008;26:491-500.  Back to cited text no. 2      
3.Kwon EJ, Emanuel PO, Gribetz CH, Mudgil AV, Phelps RG. Poststeroid panniculitis. J Cutan Pathol 2007;34:64-7.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Segura S, Pujol RM, Trindade F, Requena L. Vasculitis in erythema induratum of Bazin: A histopathologic study of 101 biopsy specimens from 86 patients. J Am Acad Dermatol 2008;59: 839-51.  Back to cited text no. 4      
5.Ter Poorten MC, Thiers BH. Panniculitis. Dermatol Clin 2002;20:421-33.  Back to cited text no. 5  [PUBMED]    

Top
Correspondence Address:
Arvind Bagga
Division of Pediatric Nephrology, Department of Pediatrics, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id


PMID: 20427888

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Poststeroid panniculitis: A rare complication of systemic corticosteroid therapy
Peralta, L. and Morais, P. and Trindade, E. and Barreto, F. and Canelhas, Ɓ. and Amil, J.
Cutaneous and Ocular Toxicology. 2012; 31(2): 164-166
[Pubmed]
2 Poststeroid panniculitis in an adult
De-AndrƩs-Del-Rosario, A. and Verea-Hernando, M.M. and Yebra-Pimentel, M.T. and Rosende-Maceiras, L. and PiƱeyro-Molina, F. and Capdevila, E.F.
American Journal of Dermatopathology. 2011; 33(7): e77-e80
[Pubmed]



 

Top
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed2794    
    Printed69    
    Emailed0    
    PDF Downloaded431    
    Comments [Add]    
    Cited by others 2    

Recommend this journal